Depression Community
Tapering off by percentage or by amount
About This Community:

A community of people suffering from Depression to guide and support your health journey. Ask a question, join a conversation, share experiences: symptoms, counseling, and other management.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Tapering off by percentage or by amount

My wife has been on Lexapro and decided in March to start tapering off it.  She has been gradually reducing dosage, as recommended, “by 10%” each time she makes a reduction.  And each time she makes a 10% reduction, she stays on the newly reduced dosage for a period of two weeks.  (She is taking this approach despite three different doctors telling her it is unnecessary and that (in one doctor’s words) Lexapro “is like Tylenol, so just stop all at once whenever you want to stop”; but here readings suggest strongly that going off cold turkey is a bad idea. We agree.)
Our problem originates in that in the immediate aftermath of each reduction she experiences certain discontinuation syndrome discomforts, e.g. lethargy/fatigue, sadness, irritability, muscle spasms, sleep interruption.  Now we figure that by continuing the strategy of reducing “by 10%” and staying on the new reduced dosage for the two week periods, she (1) will take a very long time (literally “never”) to be completely off the drug, because at later points she will be reducing by hundredths of a milligram (like Zeno’s arrow which will never hit the target); and (2) she will be facing a potentially infinite number of reduction event periods, with all the discomforts they bring, each time, over and over again.  
My question is whether there is some point at which reduction of Lexapro dosage “by 10%” each time a reduction is made might not be unnecessarily  extending (a) the overall length of time through which she will be going through all this and (b) the number of times she experiences the set of discontinuation syndrome discomforts with each reduction.  It would seem to me that at some point, she would do better (a) reducing dosage each time by number of some amount fraction of a milligrams (e.g., half a milligram each time), rather than to go on forever reducing by 10%, and/or (b) reducing the period of time she stays on the new dosage before moving on to the next reduction.
If this makes sense, then at what point might she switch over to amounts rather than percents, by what amount, and staying at each reduced amount for how long?
Related Discussions
1042487 tn?1275283499
Personally I would do the tapering quickly so you are done with it faster = less withdrawal symptoms once you get to the finish line.

400 days with withdrawal symptoms compared to 30 to 60 days with more intense withdrawal symptoms that will be less and less intense (cold turkey). What do you go with?

If you really want to still taper it then I would reduce faster. I would go with half dose (since she already started weaning off) then i would keep half doses but I would skip a day = half the pill each 2 days for 2 weeks then quarter dose skipping more days then none. You should be done with the process in a month or 2.

M4
Blank
Post a Comment
To
Recent Activity
Avatar universal
Blank
Raspberry_belle uploaded new photos
2 hrs ago
4730868 tn?1362623278
Blank
Theobaldm1989 is bored and lonely. Comment
13 hrs ago
2020005 tn?1417986816
Blank
KTowne commented on renae176's status
13 hrs ago
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
Avatar m tn
Blank
Paxiled
Arlington, VA
1551327 tn?1414146344
Blank
Bubulous
Tompkinsville, KY
6726276 tn?1421130268
Blank
CRSeaside
Huntington Beach, CA
1257808 tn?1322765815
Blank
MR_WHY
Other
1415482 tn?1459706314
Blank
Kayannaboo
Kingston, Jamaica
Avatar f tn
Blank
yvonnealderdice
Glasgow, United Kingdom
Depression Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1443740527
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Mood Disorders Answerers
Avatar m tn
Blank
Paxiled
Arlington, VA
1551327 tn?1414146344
Blank
Bubulous
Tompkinsville, KY
6726276 tn?1421130268
Blank
CRSeaside
Huntington Beach, CA
1257808 tn?1322765815
Blank
MR_WHY
Other
1415482 tn?1459706314
Blank
Kayannaboo
Kingston, Jamaica
Avatar f tn
Blank
yvonnealderdice
Glasgow, United Kingdom